Dangerous 'poppers' contain toxic aerosol chemicals
While it is widely known that "huffing" - inhaling organic solvents or propellants to achieve a "high" - is extremely dangerous, new products being sold as "poppers" and distributed throughout the US, primarily to men who have sex with men (MSM), actually contain harmful solvents and propellants and pose the same health risks as huffing. In their article titled "Sometimes Poppers Are Not Poppers: Huffing as an Emergent Health Concern among MSM Substance Users", authors Timothy M. Hall MD PhD, Steven Shoptaw PhD, and Cathy J. Reback PhD point out that these products marketed as "poppers" are not equivalent to conventional poppers, which are based on alkyl nitrites and related to the medication amyl nitrite.
Traditional poppers, originally garnering the nickname through glass ampoules that "popped", have been popular among MSM due to its mild psychoactive effects and relaxing of smooth muscle, used to enhance sexual experience. The new products, with exciting and enticing brand names such as "Maximum Impact" can instead cause the damaging health effects associated with less benign inhalants – a rare but fatal arrhythmia in some individuals known as "sudden sniffing death", delirium in the short term, potentially permanent impairment in memory and executive functioning, and neuropathy.
There has been essentially no recognition in the LGBT or mainstream press about these huffing solvents now being marketed as "poppers". These substances received little attention in addiction textbooks, and searches in PubMed and Google fail to turn up systematic reporting on the issue. The use of these inhalants was found by the authors to be on the rise, however, when surveying Los Angeles informants, searching internet sites, and reading drug-related message boards. Depictions of huffing poppers have been seen in MSM-oriented online pornography since 2010.
MSM can easily be introduced to these products through sexual partners without realising the substances they are inhaling. Clinicians must also recognize the increased risk in inhaling solvents over alkyl nitrite. To emphasize the need for education about these potentially dangerous "poppers", Timothy M. Hall MD PhD has stated, "Clinicians are taught almost nothing about regular nitrite poppers. They're little more than a footnote at the back of most addiction textbooks, lumped in with sniffing glue and huffing aerosols, even though the physiologic effects are quite different. Gay and bisexual men, on the other hand, have little exposure to huffing but tend to think of nitrite poppers as fairly benign. There's a real risk here for MSM to be taking a much more harmful substance than they're expecting, and for clinicians not to recognize the difference."